Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS San Angelo, TX

September 7, 2018Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 7, 2018, 11:48 PM CDT for Sutton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 11:48 PM CDT (04:48 UTC)
Expired
Sep 8, 2018, 2:45 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 100 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 4.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WGUS54 KSJT 080448
FFWSJT
TXC435-080745-
/O.NEW.KSJT.FF.W.0028.180908T0448Z-180908T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
1148 PM CDT FRI SEP 7 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Western Sutton County in west central Texas...

* Until 245 AM CDT.

* At 1147 PM CDT, Doppler radar indicated slow moving showers 
  producing heavy rain in southwest Sutton County. Radar estimates 
  that over 2 inches has fallen in the past hour. Flash flooding 
  will likely begin shortly.

* Some locations that will experience flooding include...
  Sonora, The Intersection Of Us-
  277 And Ranch Road 189, The Intersection Of I-
  10 And Ranch Road 1989 and Us-277 Near The Sutton-
  Edwards County Line.

This includes the following low water crossings ...
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3063 10096 3064 10040 3029 10040 3029 10096

$$

SJH
1 follow-up statement
249 
WGUS74 KSJT 080553
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
1253 AM CDT SAT SEP 8 2018

TXC435-080745-
/O.CON.KSJT.FF.W.0028.000000T0000Z-180908T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sutton TX-
1253 AM CDT SAT SEP 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
WESTERN SUTTON COUNTY...

At 1251 AM CDT, Doppler radar indicated showers producing moderate 
to heavy rain over south-central Sutton County. Radar estimates that 
up to 3 inches of rain has fallen in the past hour over southwestern 
Sutton Country, and so there is still an immediate threat of flash 
flooding. 

Some locations that will experience flooding include...
Sonora, The Intersection Of Us-
277 And Ranch Road 189, The Intersection Of I-
10 And Ranch Road 1989 and Us-277 Near The Sutton-
Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3063 10096 3064 10040 3029 10040 3029 10096

$$

SJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:30 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 7, 6:30 PM CDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
630 PM CDT Fri Sep 7 2018

.AVIATION...
/00Z TAFS/

Scattered showers and thunderstorms will continue to cause reduced
ceilings, reduced visibility, and occasional cloud to ground
lightning across the terminals. MVFR to IFR conditions are
possible with little improvement expected through the entire TAF
period.

&&

.PREV DISCUSSION... /issued 320 PM CDT Fri Sep 7 2018/

SHORT TERM...
(Tonight and Saturday)

..Flash Flooding Possible This Evening and Tonight...

The potential for additional flash flooding remains primary
concern. Short term models indicate the cold front, and its
associated convection, will slowly move more into our central
counties this evening and tonight. The flash flood watch continues
for all our counties, through tonight.

LONG TERM...
(Saturday Night through Friday)

..Rain Continues Through Sunday...

With most of the focus today on the short term, not much time for
a long discussion here. Models continue to slowly push this system
south east, and by Sunday afternoon, the system moves south and
east of our area. Until then, the potential for flash flooding
will continue, mainly for our Interstate 10 corridor southern
counties Saturday night into Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  77  66  81 /  60  50  20  10
San Angelo 	 69  79  66  82 /  70  50  20  30
Junction 	 70  79  67  81 /  70  70  40  40
Brownwood 	 70  79  68  81 /  70  60  30  20
Sweetwater 	 67  77  65  80 /  50  40  10  10
Ozona      	 68  77  66  82 /  70  60  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 5 AM CDT Saturday for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

99/99/41
Hazardous weather outlook, Sep 7, 3:30 PM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
330 PM CDT Fri Sep 7 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
330 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue to affect the area this
afternoon and tonight. Some of the rainfall will be heavy at
times. The heavy rainfall, in addition to already saturated soils,
will result in an increased flash flood threat. A Flash Flood
Watch is in effect from this morning through early Saturday
morning. Deadly lightning will also be a concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of showers and thunderstorms will likely continue
Saturday, with lesser rainfall chances on Sunday. Some of the
rainfall may be heavy at times. Thus, possible flash flooding and
deadly lightning will remain the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 7, 8:33 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
833 PM CDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      SAN ANGELO              31.45N 100.45W
09/07/2018                   TOM GREEN          TX   LAW ENFORCEMENT

            NUMEROUS STREETS AND LOW WATER CROSSINGS FLOODED ACROSS
            SAN ANGELO.

&&

EVENT NUMBER SJT1800119

MC
Local storm report, Sep 7, 10:24 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1024 PM CDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      NOVICE                  31.99N  99.62W
09/07/2018                   COLEMAN            TX   LAW ENFORCEMENT

            FLOODING ACROSS COUNTY ROAD 419 NEAR NOVICE. 1 VEHICLE
            WAS WASHED OFF THE ROADWAY. OCCUPANTS SAFELY LEFT THE
            VEHICLE.

&&

EVENT NUMBER SJT1800120

JW

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:04 PM CDTFlash Flood WarningSJTBrown, Coleman, McCulloch, San Saba3 hr
Sep 7, 8:44 PM CDTAreal Flood WarningSJTMenard6 hr
Sep 7, 9:31 PM CDTAreal Flood AdvisorySJTCrockett, Sutton3 hr
Sep 8, 12:14 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Sep 8, 2:09 AM CDTFlash Flood WarningSJTHaskell3 hr
Sep 8, 4:38 AM CDTAreal Flood AdvisorySJTThrockmorton3 hr
Sep 8, 6:12 AM CDTAreal Flood AdvisorySJTJones, Shackelford3 hr
Sep 8, 8:43 AM CDTAreal Flood AdvisorySJTMenard, Schleicher, Sutton3 hr
Sep 8, 12:27 PM CDTAreal Flood AdvisorySJTSan Saba3 hr
Sep 8, 12:47 PM CDTAreal Flood AdvisorySJTTom Green3 hr
Sep 8, 4:40 PM CDTAreal Flood AdvisorySJTConcho, Menard3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.